May 12, 2009
Link Between Less HRT Use And Fewer Heart Attacks In Women
A new research study suggests that as the use of hormone replacement therapy (HRT) has fallen in recent years, so too has the incidence of heart attacks in older women, Reuters reported.
The Women's Health Initiative in 2002 reported a sharp decline in HRT use after it was found to lead to increased risk of heart attacks and other heart disease "events" among healthy postmenopausal women.The "natural experiment" caused by the dramatic decline in HRT use following the 2002 report was used to examine the relationship between HRT use and cardiovascular outcomes, according to Dr. Kanaka Shetty and colleagues from the RAND Corporation in Santa Monica, California.
Shetty's team discovered that HRT usage rates among women aged 50 to 69 years remained fairly steady in the mid-1990s and then declined sharply in the 2000s from over 30 percent of the population in 2001 to less than 15 percent in 2005, following the pivotal report on HRT.
They also noticed heart attack rates declined steadily over this period with a sharper decline in the post 2001 period, particularly among those women aged 50 to 59.
The decreased use of HRT was associated with 25 fewer heart attacks per 10,000 persons per year, the investigators reported in the journal Medical Care.
However, the researchers wrote that decreases in HRT use did not reduce the number of hospitalizations or deaths from stroke.
But there may be reasons other than the decline in HRT use for the decline in heart attack rates in women, suggested Dr. Nieca Goldberg, a cardiologist at Total Heart Care in New York City whose practice focuses primarily on women.
Goldberg told the Health Behavior News Service that the reduction in hormone therapy coincided with the American Heart Association's and National Heart, Lung, and Blood Institute's women and heart disease awareness campaigns.
She concluded that it was still too early to attribute the decline in heart attack rates to the decline in hormone therapy.
On the Net: